Kansas, 2011Damaging Winds in Kansas, July 29, 2011
July 29, 2011 · NWS ICT · 5 events in 2 counties and zones
Scattered pulse-type thunderstorms developed during the afternoon and early evening on the 29th across portions of south-central and east-central Kansas, in response to a weak frontal boundary interacting with strong daytime heating. Due to dry sub-cloud conditions, isolated wind gusts of 60 to 70 mph affected the Wichita area, as well as portions of Chase county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered pulse-type thunderstorms developed during the afternoon and early evening on the 29th across portions of south-central and east-central Kansas, in response to a weak frontal boundary interacting with strong daytime heating. Due to dry sub-cloud conditions, isolated wind gusts of 60 to 70 mph affected the Wichita area, as well as portions of Chase county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 29, 11:25 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 29, 11:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT FRI JUL 29 2011
.UPDATE...
MADE A FEW TWEAKS TO POPS EARLIER THIS MORNING. ALTOCUMULUS
CASTELLANUS/SPRINKLES CONTINUE ACROSS CENTRAL KS. THE MAIN FOCUS
FOR THUNDERSTORMS THIS AFTERNOON AND EVENING WILL LIKELY BE
BOUNDARY WHICH HAS BECOME RATHER COMPLEX. A WEAK CIRCULATION IS
EVIDENT IN THE OBSERVATIONS/RADAR LOOPS JUST WEST OF KICT...WITH
COLD FRONT EXTENDING SOUTHWEST TO P28. THE WARM FRONT EXTENDS FROM
NORTH OF KEWK TOWARDS KTOP. HOWEVER ANOTHER BOUNDARY OR POSSIBLY
GRAVITY WAVE IS EVIDENT IN THE RADAR FROM KEWK TO NEAR KIDP...WHICH
HAS SLOWED TO A CRAWL AFTER PUSHING SOUTHWEST MOST OF THE MORNING.
SIMILAR TO PREVIOUS DAYS...PULSE STRONG/SEVERE STORMS ARE EXPECTED
GIVEN AN ESTIMATED 2000 J/KG CAPE AND DRY AIR ALOFT. -HOWERTON
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL
LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL
BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST
THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING
SAT. CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING
GIVEN WEAK FLOW ALOFT. -HOWERTON
&&
.PREV DISCUSSION... /ISSUED 620 AM CDT FRI JUL 29 2011/
AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERN: THUNDERSTORM CHANCES.
WEAK STATIONARY FRONT EXTENDED FROM CENTRAL MISSOURI INTO SOUTH
CENTRAL KS AND NORTHWESTERN OKLAHOMA EARLY THIS MORNING.
SHOWERS/T-STORMS WERE DIMINISHING OVER NORTHERN KS EARLY THIS
MORNING AS A LOW-LEVEL JET WEAKENS. SCATTERED THUNDERSTORMS SHOULD
REDEVELOP BY MID PM ALONG AND NORTH OF THE STATIONARY FRONT...AND
COULD PERSIST INTO TONIGHT GIVEN WEAK LOW-LEVEL JET REDEVELOPMENT.
WILL UTILIZE VCTS AT TAF SITES FOR NOW.
JMC
PREV DISCUSSION... /ISSUED 325 AM CDT FRI JUL 29 2011/
DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON PRECIPITATION CHANCES FOR
TODAY FOLLOWED BY EXTREME HEAT BUILDING BACK INTO KANSAS FOR THE
WEEKEND AND NEXT WEEK.
TDY-TONIGHT
THE COMBINATION OF OVERNIGHT CONVECTION AND WEAK UPPER LEVEL WINDS
COULD MAKE CONDITIONS CONDUCIVE FOR MCV DEVELOPMENT TODAY. THIS
WOULD KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN PLACE OVER CENTRAL
KANSAS WHERE EVEN HIGHER PRECIPITABLE WATER AXIS WILL BE LOCATED.
SAT-SUN
THE TRIPLE DIGIT HIGH TEMPERATURES WILL BE RESTORED OVER KANSAS FOR
THE WEEKEND...AS UPPER LEVEL HIGH PRESSURE CENTER INTENSIFIES OVER
THE CENTRAL PLAINS REGION. COULD SEE A FEW THUNDERSTORMS DEVELOP IN
THE LATE AFTERNOON HOURS ON SATURDAY...AS SLIGHTLY COOLER 700MB
TEMPERATURES WILL BE OVER THE REGION. WE ISSUED A HEAT WATCH AS
HEAT INDICES BEGIN TO SOAR AGAIN OVER THE ENTIRE AREA THIS PERIOD.
EXTEND: MON-THU
HIGH CONFIDENCE THAT THE SIZZLING TRIPLE DIGIT HEAT WILL CONTINUE
FOR KANSAS EARLY NEXT WEEK...AND IT COULD PERSIST THROUGH THE
WEEK THEREFORE WILL HAVE THE HEAT WATCH RUN THROUGH WEDNESDAY. MODELS
ARE SHOWING GLARING SIGNALS OF TREMENDOUSLY HOT TEMPERATURES FOR
TUESDAY WITH DAYTIME HIGHS POSSIBLY REACHING THE HIGHEST VALUES
YET THIS SUMMER. MEANWHILE...LONG RANGE MODELS ARE SHOWING A FRONTAL
BOUNDARY TRYING TO PUSH SOUTHWARD INTO THE AREA FOR WEDNESDAY OR
THURSDAY...BUT FRONTS HAVE HAD A VERY DIFFICULT TIME PENETRATING
INTO THE BUBBLE OF VERY HOT AIR THIS SUMMER. THEREFORE WE WILL
KEEP THE ABOVE NORMAL TEMPERATURES IN PLACE AND KEEP SMALL CHANCE
POPS CONFINED TO CENTRAL KANSAS.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 99 77 101 79 / 30 30 10 10
HUTCHINSON 96 76 101 79 / 40 40 10 10
NEWTON 96 76 99 79 / 40 40 20 20
ELDORADO 98 77 99 78 / 30 30 20 20
WINFIELD-KWLD 100 77 102 79 / 20 20 10 10
RUSSELL 92 72 100 77 / 30 20 20 20
GREAT BEND 94 73 101 77 / 30 30 10 10
SALINA 92 74 99 77 / 30 30 20 20
MCPHERSON 94 75 99 79 / 30 40 20 20
COFFEYVILLE 100 78 99 79 / 20 20 20 20
CHANUTE 98 76 98 78 / 20 20 20 20
IOLA 98 75 97 77 / 20 30 20 20
PARSONS-KPPF 99 78 98 78 / 20 20 20 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH WEDNESDAY
EVENING FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jul 29, 4:10 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT FRI JUL 29 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-301015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL KANSAS AND PARTS OF
SOUTHERN KANSAS FOR TODAY AND TONIGHT. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...AND TORRENTIAL
DOWNPOURS.
HEAT INDICES OF 100 TO 104 WILL BE POSSIBLE ACROSS SOUTHERN KANSAS
FOR THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS ALONG AND NORTH OF
A RUSSELL TO NEWTON...TO COFFEYVILLE LINE FOR SATURDAY AFTERNOON
AND EVENING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS
ACTIVITY.
INTENSE HEAT IS EXPECTED TO RETURN TO THE ENTIRE AREA FOR THE
WEEKEND AND CONTINUE THROUGH AT LEAST WEDNESDAY...WITH HIGH
TEMPERATURES AND HEAT INDICES RANGING FROM 100 TO 112.
VERY HIGH FIRE DANGER IS FORECAST ON TUESDAY AND WEDNESDAY OVER
KINGMAN AND HARPER COUNTIES...AS WELL AS THE ADJACENT AREA OF
SEDGWICK AND SUMNER COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
CJ
In the hours before
Special weather statement, Jul 29, 12:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT FRI JUL 29 2011
KSZ083-292000-
SEDGWICK-
156 PM CDT FRI JUL 29 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...
AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WICHITA MID CONTINENT AIRPORT...OR 8 MILES
SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 10 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
HOWERTON
Thunderstorm Wind, Sedgwick
- When
- July 29, 1:00 PM CST to 1:05 PM CST
- Where
- Sedgwick County, 2.06 mi W of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.654, -97.467
Winds were estimated around 60 mph.
Thunderstorm Wind, Sedgwick
- When
- July 29, 1:17 PM CST to 1:21 PM CST
- Where
- Sedgwick County, 3.16 mi S of Maize
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.725, -97.479
Winds were estimated around 60 mph.
Thunderstorm Wind, Sedgwick
- When
- July 29, 1:20 PM CST
- Where
- Sedgwick County, 3.69 mi NW of Oaklawn
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.643, -97.340
Thunderstorm Wind, Chase
- When
- July 29, 3:57 PM CST
- Where
- Chase County, 5.31 mi W of Elmdale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.364, -96.728
Winds were estimated around 75 mph.
Thunderstorm Wind, Sedgwick
- When
- July 29, 4:40 PM CST
- Where
- Sedgwick County, 0.55 mi E of Derby
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.550, -97.260
A large tree was downed, and 8 to 10-inch diameter tree limbs were snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Dense Fog in Nebraska, July 29, 20111 death · 1 event
- Tornado and Hail in New York, July 29, 2011$305,000 · EF1 · 12 events
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flood and Hail in Arkansas, July 29 to 31, 2011$389,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, July 29, 2011$108,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336396, 336397, 336398, 336400, 336395.